Illinois, 2018

Tornado and Hail in Illinois, May 27, 2018

May 27, 2018 · NWS ILX · 6 events in 4 counties and zones

A dissipating frontal boundary triggered widely scattered strong to severe thunderstorms during the afternoon of May 27th. The strongest cells produced gusty winds of 50-60 mph and hail as large as ping pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A dissipating frontal boundary triggered widely scattered strong to severe thunderstorms during the afternoon of May 27th. The strongest cells produced gusty winds of 50-60 mph and hail as large as ping pong balls. Another developing cell produced a landspout east of Neoga in Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 27, 11:54 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 27, 11:54 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1254 PM CDT Sun May 27 2018

.UPDATE...
Issued at 1055 AM CDT Sun May 27 2018

Updated forecast to increase dewpoints a bit higher today which
combined with highs in the low to mid 90s, brings peak heat
indices this afternoon of 95-100F. Dewpoints late this morning
are in the 69-75F range and will come down a bit into the mid 60s
to near 70F by mid afternoon. This will approach record highs in a
few cities today and again on Memorial day with similar highs
expected. Isolated showers and thunderstorms possible this
afternoon with very unstable airmass as LAPS CAPES are already
3000-4000 J/kg across central IL, highest again over the IL river
valley. Scattered cumulus clouds have recently developed east of
I-57 late this morning and expect more cumulus clouds to develop
this afternoon over IL river valley too. Mostly sunny skies
overall this afternoon with isolated convection into early
evening. Like yesterday, a few thunderstorms could become strong
with hail, gusty winds, heavy rains and frequent lightning
possible from mid afternoon into early evening.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 321 AM CDT Sun May 27 2018
Summer-like pattern continues for Central IL this afternoon, as an
upper ridge remains parked over the Central Plains, building NE
into the Midwest. A general lack of pressure gradient at the
surface has left the winds light and somewhat variable through the
weekend...and the region susceptible to the weak forcing of
mesoscale boundaries for isolated shower and thunderstorm
development in the afternoon/early evening.

Forecast of hot and humid air with the leftovers from convective
systems in the region will complicate matters again today. HRRR
actually picking up on some scattered showers and thunderstorms
this afternoon, and have placed isolated pops in the forecast area
wide. Some of the other models are focusing the activity to the
NW, and potentially to the south along the Ohio River Valley, but
rich surface based instability in the afternoon hours across the
center of the state will not need much in the way of an outflow to
produce isolated shower or two. Not enough to warrant more than a
20 pop at this time, however. Hot and muggy will be the main
concern for today and tomorrow as high temps approach local
records. Plenty of moisture with dewpoints in the upper 60s and
lower 70s and mostly sunny skies will result in heat indices in
the low to mid 90s. Keep heat safety considerations in mind while
participating in outdoor activities this holiday weekend, as the
heat does not relent through the holiday. Temperatures in the
overnight tonight only drop into the upper 60s/low 70s again
tonight.

.LONG TERM...(Monday through Saturday)
ISSUED AT 321 AM CDT Sun May 27 2018
Upper level ridge as well as surface high pressure park over the
region through Monday, keeping high temps in the 90s, heat
indices in the mid to upper 90s in the afternoon hours. Models
seem to be sparse with any convective development for Monday. So
far, Monday is the break in the chances for precip, should there
be a lack of other forcing mechanisms. Max temps through Tuesday
are into the 90s, and approaching climate records in some
locations. Late in the weekend, a subtropical system (Alberto) is
moving into the Gulf Coast. Model progression/tracking of the
storm is holding some consistency into midweek. Its associated
moisture is moving into the region as it moves up just east of the
Mississippi River and into the Ohio River Valley. System will be
pushing into a ridge, and interacting with drier air in the mid
levels out of the desert SW. Pops increase through the end of the
week, but the coverage and qpf is a lesser confidence forecast as
the erosion of the mid level RH reduces precipitable water in the
column. Forecast will remain warm through the end of the week,
just tempered slightly by cloud cover from the remains of Alberto
as it moves into the Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1255 PM CDT Sun May 27 2018

VFR conditions are forecast to continue across the central IL
airports through 18Z/1 pm Monday-Memorial Day. Scattered to broken
cumulus clouds developed during midday east of the IL river with
bases of 4-6k ft. Few cumulus clouds over the IL river valley by
PIA which is closer to strong upper level ridge with 587 dm 500 mb
high over nw MO. Isolated convection recently developed in
southeast IL and this area will continue to see best chances for
that into early evening. A stray shower or thunderstorm could
develop as far north as central IL during mid or late afternoon
in very unstable air mass with LAPS CAPES of 3400-5400 j/kg north
of I-70, while MLCAPES are 2000-4000 j/kg. But lack of a boundary
or trigger/lifting mechanism along with weak wind shear with 0-6
km bulk shear near 20 kts or less, will keep convection very
isolated. Kept TAFS dry but will need to watch southern TAF sites
along I-72. Vsbys stayed above 5 miles early this morning over
central IL airports and feel this will be the case again overnight
into early Monday morning. Winds will remain light next 24 hours,
a south to sw direction this afternoon and light and variable
tonight into Monday morning.

&&

.CLIMATE...
Issued at 1155 AM CDT Sat May 26 2018

Here are Record Highs Today thru Tuesday in Central IL...

City            Sun/May 27 Mon/May 28 Tue/May 29

Bloomington...  95/1911     97/2012     97/1934
Charleston....  97/1911     97/1911     96/1934
Danville......  98/1911     97/1911     95/1942
Decatur.......  96/1911     94/1991     96/1934
Effingham.....  94/1972     94/2012     98/1895
Havana........  93/1978     92/2006     95/2006
Jacksonville..  92/2012     92/2006     95/1934
Lincoln.......  94/1985     94/2006     96/1934
Mattoon.......  92/1987     93/1991     92/1987
Minonk........  96/1911     96/2012     98/1934
Paris.........  96/1911     96/1911     95/1914
Peoria........  94/1911     94/2006     99/1934
Robinson......  97/1911     97/1911     96/2012
Rushville.....  92/1978     92/1941     98/1934
Springfield...  94/1911     94/2006     95/1934
Tuscola.......  96/1911     97/1911     94/1991
Urbana........  95/2012     94/1991     96/1934

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...07
CLIMATE...07
Hazardous weather outlook, May 27, 10:33 AM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1133 AM CDT Sun May 27 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-281100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1133 AM CDT Sun May 27 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible this afternoon and early
this evening. While organized severe weather is not anticipated,
a few of the storms will be capable of producing strong gusty
winds, small hail, and heavy rainfall.

Hot and humid conditions will prevail today...with afternoon heat
index values ranging from 95 to 100.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions will prevail through Memorial Day.
Afternoon heat index values will peak in the middle to upper 90s.

A chance for thunderstorms will return late Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Smith

In the hours before

Special weather statement, May 27, 10:54 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1154 AM CDT SUN MAY 27 2018

ILZ067-072-073-271800-
Richland-Jasper-Lawrence-
1154 AM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR RICHLAND COUNTY UNTIL 100 PM
CDT...

At 1154 AM CDT, Doppler radar was tracking a strong thunderstorm near
Olney, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Olney, Noble, Claremont, Calhoun, Dundas, Schnell and Olney Noble
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3863 8826 3885 8822 3885 8790 3860 8792
TIME...MOT...LOC 1654Z 296DEG 8KT 3878 8810

Smith
Special weather statement, May 27, 12:08 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Lincoln IL
108 PM CDT SUN MAY 27 2018

ILZ071-072-271900-
Clay-Richland-
108 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND
SOUTHEASTERN CLAY COUNTIES UNTIL 200 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clay City, or 8 miles east of Flora, moving south at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Flora, Clay City, Noble and Schnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3858 8815 3859 8815 3860 8817 3860 8845
      3867 8847 3873 8826 3857 8813 3857 8814
TIME...MOT...LOC 1808Z 338DEG 6KT 3863 8834

Smith
Special weather statement, May 27, 12:34 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Lincoln IL
134 PM CDT SUN MAY 27 2018

ILZ042-051>053-271930-
Logan-Sangamon-Macon-Christian-
134 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LOGAN...NORTH
CENTRAL CHRISTIAN...NORTHEASTERN SANGAMON AND WEST CENTRAL MACON
COUNTIES UNTIL 230 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cornland, or 14 miles south of Lincoln, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Williamsville, Illiopolis, Niantic, Mechanicsburg, Mount Auburn,
Cornland, Dawson, Buffalo and Roby.

This includes Interstate 72 between mile markers 112 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3995 8954 4004 8934 3978 8906 3964 8936
TIME...MOT...LOC 1833Z 327DEG 13KT 3994 8939

Smith
Special weather statement, May 27, 12:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Lincoln IL
141 PM CDT SUN MAY 27 2018

ILZ052-271930-
Christian-
141 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHRISTIAN COUNTY
UNTIL 230 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morrisonville, or 12 miles west of Taylorville, moving southeast at
15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Morrisonville and Palmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3935 8953 3951 8953 3956 8944 3935 8921
TIME...MOT...LOC 1840Z 327DEG 13KT 3945 8949

Smith
Special weather statement, May 27, 12:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Lincoln IL
159 PM CDT SUN MAY 27 2018

ILZ052-271945-
Christian-
159 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHRISTIAN COUNTY UNTIL
245 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or near Taylorville, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Taylorville, Pana, Kincaid, Stonington, Bulpitt, Jeisyville, Tovey,
Rosamond, Owaneco, Willeys, Sharpsburg and Taylorville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3960 8946 3970 8920 3945 8902 3935 8916
      3935 8918
TIME...MOT...LOC 1859Z 339DEG 9KT 3961 8928

Smith

The radar

The Lincoln radar (KILX), 82 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Christian

When
May 27, 1:00 PM CST to 1:05 PM CST
Where
Christian County, Morrisonville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.420, -89.470

Hail, Sangamon

When
May 27, 1:34 PM CST to 1:39 PM CST
Where
Sangamon County, Sherman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -89.600

Thunderstorm Wind, Sangamon

When
May 27, 1:45 PM CST to 1:50 PM CST
Where
Sangamon County, Pawnee
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.580, -89.580

Numerous large tree branches were blown down and an empty enclosed car trailer was pushed 75 feet across a lot within a 3-block radius in Pawnee just north of Route 140.

Tornado, Cumberland

When
May 27, 3:30 PM CST to 3:36 PM CST
Where
Cumberland County, 3.02 mi ENE of Neoga to 2.38 mi E of Neoga
Rating
EF0
Path length
0.81 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
39.330, -88.395

A weak landspout developed in an open field 3.2 miles east-northeast of Neoga at 4:30pm CDT. It traveled southwestward and dissipated at 4:36pm CDT about 2.5 miles east of Neoga. No damage was observed.

Hail, Effingham

When
May 27, 3:35 PM CST to 3:40 PM CST
Where
Effingham County, 3 mi W of Effingham
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.120, -88.586

Hail, Effingham

When
May 27, 3:35 PM CST to 3:40 PM CST
Where
Effingham County, 2 mi W of Effingham
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.120, -88.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750154, 750155, 750158, 750153, 750156, 750157.